Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Midland/Odessa, TX

August 12, 2017Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2017, 6:39 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Aug 12, 2017, 7:45 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:48 PM CDTHAIL 1Colorado City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS54 KMAF 122339
SVRMAF
TXC335-415-130045-
/O.NEW.KMAF.SV.W.0238.170812T2339Z-170813T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
639 PM CDT SAT AUG 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...
  Southern Scurry County in western Texas...

* Until 745 PM CDT

* At 639 PM CDT, a severe thunderstorm was located over Colorado
  City, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colorado City, China Grove, Valley View, Loraine, Lake Colorado
  City, Champion Creek Reservoir, Lake Colorado City State Park, I-20
  Near The Nolan-Mitchell County Line and Buford.

This includes Interstate 20 between mile markers 210 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3224 10087 3239 10099 3262 10078 3250 10066
      3232 10066
TIME...MOT...LOC 2339Z 218DEG 23KT 3237 10086 

HAIL...1.00IN
WIND...60MPH
 
$$

44
2 follow-up statements
631 
WWUS54 KMAF 130012
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT SAT AUG 12 2017

TXC415-130021-
/O.CAN.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Scurry TX-
712 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCURRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
      3250 10066 3236 10066
TIME...MOT...LOC 0011Z 222DEG 12KT 3243 10076 

$$

TXC335-130045-
/O.CON.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Mitchell TX-
712 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MITCHELL COUNTY...

At 711 PM CDT, a severe thunderstorm was located near Loraine, or
near Colorado City, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Loraine and I-20 Near The Nolan-Mitchell County Line. 

This includes Interstate 20 between mile markers 220 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
      3250 10066 3236 10066
TIME...MOT...LOC 0011Z 222DEG 12KT 3243 10076 

HAIL...1.00IN
WIND...60MPH
 
$$

44
095 
WWUS54 KMAF 130036
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT SAT AUG 12 2017

TXC335-130045-
/O.EXP.KMAF.SV.W.0238.000000T0000Z-170813T0045Z/
Mitchell TX-
736 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3234 10080 3244 10082 3253 10073 3252 10069
      3250 10066 3236 10066
TIME...MOT...LOC 0035Z 218DEG 23KT 3254 10066 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:39 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 12, 2:39 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sat Aug 12 2017

.DISCUSSION...The morning convection has moved well east of the
CWA. With good heating and a very moist airmass convection is
starting to fire up in the Davis/Glass/Guadalupe Mountains.

Satl imagery is indc a couple of weak shortwaves. One is moving
across central New Mexico and the other is in the southeast part
of Sonora...along the Chihuahua border.

The shortwave moving across New Mexico will continue to suppress
the ridge over south Texas. This will continue the threat of
showers/thunderstorms overnight and Sunday...especially Sunday
evening. Some storms could be strong Sunday aftn/evening for the
northern portion of the CWA with high MUCAPE and increasing
shear...WNW in the mid/upper levels and SSE in the lower levels.
Have kept temps more in line with the "cooler" NAM/ECMWF as the
low levels will remain quite moist.

A strong shortwave (for this time of year) will move into the
Pacific Northwest on Sunday and then move slowly southeast into
the intermountain west...with the ridge shifting to the southeast
Gulf coast. This will bring SW flow aloft with weak perturbations
moving over the area. With ample low level moisture there will be
a chance of showers/thunderstorms each aftn/evening thru the
week. Temps will be near normal for the upcoming week.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  95  73  92 /  50  20  30  20
Carlsbad                       71  93  71  91 /  30  20  30  30
Dryden                         74  98  75  95 /  20  30  20  10
Fort Stockton                  72  95  71  91 /  20  30  40  30
Guadalupe Pass                 67  84  66  80 /  20  30  30  40
Hobbs                          69  90  69  88 /  20  20  30  20
Marfa                          65  86  64  84 /  40  40  50  30
Midland Intl Airport           74  95  73  92 /  50  20  30  20
Odessa                         74  95  73  91 /  50  20  40  30
Wink                           72  96  72  91 /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/33
Hazardous weather outlook, Aug 12, 2:32 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
232 PM CDT Sat Aug 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
232 PM CDT Sat Aug 12 2017 /132 PM MDT Sat Aug 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to occur over the higher
terrain this afternoon, with storms possibly spreading into the
Permian Basin tonight. Heavy rainfall and localized flash flooding
will be the main threat from these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances will continue over most of region Sunday and
Monday. Heavy rainfall and localized flash flooding will be the main
concern from these storms. A few strong storms are possible Sunday
with gusty wind and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 12, 6:05 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT SAT AUG 12 2017

TXZ075-081-122345-
Pecos TX-Big Bend Area TX-
605 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Marathon, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3030 10303 3040 10308 3041 10306 3042 10308
      3069 10272 3023 10258
TIME...MOT...LOC 2305Z 232DEG 31KT 3040 10299

44
Special weather statement, Aug 12, 6:16 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SAT AUG 12 2017

TXZ068-069-075-130000-
Pecos TX-Crane TX-Upton TX-
616 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 16 miles west of McCamey, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3109 10237 3108 10237 3107 10233 3103 10229
      3104 10225 3103 10221 3102 10220 3101 10220
      3098 10249 3110 10258 3141 10223 3108 10201
TIME...MOT...LOC 2316Z 236DEG 20KT 3108 10249

44
Special weather statement, Aug 12, 6:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM CDT SAT AUG 12 2017

TXZ048-053-130015-
Mitchell TX-Scurry TX-
631 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City, or near Colorado City, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Westbrook, and Inadale.

This includes Interstate 20 between mile markers 207 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3221 10092 3236 10102 3260 10066 3252 10066
      3223 10067
TIME...MOT...LOC 2330Z 234DEG 15KT 3232 10089

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:49 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry116 min
Aug 12, 6:05 PM CDTSpecial Weather StatementMAFPecos40 min
Aug 12, 6:16 PM CDTSpecial Weather StatementMAFUpton44 min
Aug 12, 6:31 PM CDTSpecial Weather StatementMAFMitchell44 min
Aug 12, 6:53 PM CDTAreal Flood AdvisoryMAFMitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.